IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2274 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed2872    
    Printed37    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2000  |  Volume : 66  |  Issue : 5  |  Page : 276

Sparfloxacin - Induced photosensitivity - Dose related




Correspondence Address:
B B Mahajan


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20877105

Rights and PermissionsRights and Permissions



How to cite this article:
Mahajan B B, Gupta R R, Garg GJ. Sparfloxacin - Induced photosensitivity - Dose related. Indian J Dermatol Venereol Leprol 2000;66:276

How to cite this URL:
Mahajan B B, Gupta R R, Garg GJ. Sparfloxacin - Induced photosensitivity - Dose related. Indian J Dermatol Venereol Leprol [serial online] 2000 [cited 2020 Jun 5];66:276. Available from: http://www.ijdvl.com/text.asp?2000/66/5/276/4949


To the Editors,

Sparfloxacin is a newer difluorinated quinolone antimicrobial agent effective against gram + ve, gram-ve and anaerobic bacteria. Various adverse effects noted are -GIT disturbances (nausea, vomiting, abdominal pain and diarrhoea) headache, tremors, convulsions, insomnia and parasthesia as with other fluoroquinolones. [1] Several investigators have reported that sparfloxacin frequently produces a photosensitive dermatitis. Quinine and quinidine can cause a photodistributed lichenoid eruption [2],[3] and they share a common chemical structure, a quinolone frame, which is also a component of sparfloxacin. Thus, it is likely that sparfloxacin causes a photodistributed lichenoid eruption by a mechanism similar to that of quinine and quinidine.

Sparfloxacin, a new fluoroquinolone, having broad spectrum antibacterial activity and long biological half life (16 hours) is being used extensively in skin and soft tissue infections. Whenever sparfloxacin was used in dose of 400 mg. or more it frequently cause photosensitive dermatitis on the butterfly area of the face with a typical ashy gray colour (lichenoid colour) after about 5-7 days. But the photosensitive rash was not observed in patients using sparfloxacin in a dose of 200 mg. daily even after 14 days of therapy.

The risk of photoallergy and photosensitivity from quinolone has been extensively investigated. The photosensivity reaction may be sun burn like, eczematous, lichenoid or sometimes bullous. [4] The bullous lesion has been thought to be a result of phototoxic reaction and eczematous lesion as a result of photoallergic reaction. [5] It is not clear whether lichenoid lesions are a result of phototoxic or photoallergic reaction.

Our clinical observation which we would like to share is that sparfloxacin induced photosensitivity is dose related. So due precaution should be taken to lessen photosensitive reactions while prescribing sparfloxacin in higher doses i.e. 400 mg. or more for more than 5-7 days.



 
  References Top

1.Goodman &Gillman's: The Pharmacological basis of Therapeutics, 9th edition. 1996 ; P 1067.  Back to cited text no. 1    
2.Wolf R, Dorfman B, Krakowski A. Quinidine induced lichenoid and eczematous photodermatitis. Dermatologica 1987; 174: 285-289.  Back to cited text no. 2  [PUBMED]  
3.Meyrick Thomas RH, Munro DD. Lichen planus in a photosensitive distribution due to quinine. Clin Exp Dermatol 1986 ; 11: 97 -101.  Back to cited text no. 3  [PUBMED]  
4.Potter TS, Hashimoto K. Curtaneous photosensitivity to medications. Compr Ther 1994; 20: 414-417.  Back to cited text no. 4  [PUBMED]  
5.Epstein JH. Phototoxicity and Photoallergy in man. J Am Acad Dermatol 1983; 8: 141-147.  Back to cited text no. 5  [PUBMED]  




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow